Kentucky, 2015

Flash Flooding in Kentucky, May 17, 2015

May 17, 2015 · NWS PAH · 2 events in 2 counties and zones

A slow-moving area of strong thunderstorms with torrential rainfall produced up to three inches of rain in a few hours. These storms occurred over locations that received 3 to 4 inches of rain in the past 36 hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A slow-moving area of strong thunderstorms with torrential rainfall produced up to three inches of rain in a few hours. These storms occurred over locations that received 3 to 4 inches of rain in the past 36 hours. The storms were fed by a moist and unstable south wind, which averaged from 20 to 30 knots at 850 mb. At 500 mb, a closed low was over the upper Missouri Valley. Impulses rotated northeast from the southern Plains around the low.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 17, 1:07 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, May 17, 1:07 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
207 PM CDT SUN MAY 17 2015

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 207 PM CDT SUN MAY 17 2015

WEAK CONVECTION CONTINUES TO PUSH EAST ACROSS WEST KY / SW
INDIANA. SOME 25 TO 40 MPH WIND GUSTS...AND A REPORT OF TINY HAIL
IN ONE SPOT. THAT IS ABOUT IT. WILL SEE HOW MUCH THE AIRMASS CAN
RECOVER TO OUR WEST. TEMPERATURES ARE WARMING BUT IT REMAINS
CAPPED OVER SOUTHERN MISSOURI IN THE WAKE OF TODAY'S CONVECTION.
SHOULD THE AIRMASS RECOVER OVER SOUTHERN MO AS SOME MODELS
INDICATE IT WILL...COULD HAVE A FLARE UP FROM NRN ARKANSAS INTO SE
MISSOURI MOVING NE BY LATE DAY / SUNSET...CONTINUING INTO THE
EVENING HOURS. THE ACTIVITY MAY DRIFT SLOWLY EAST OVERNIGHT GIVEN
THE PERSISTENT STEERING SW FLOW ALOFT. AGAIN...THE OVERALL SEVERE
CHANCE SEEMS LIMITED...BUT CERTAINLY NOT ZERO...GIVEN THE STRONGER
WIND FIELDS REMAIN TO OUR NORTHWEST...AND THE WINDOW OF
OPPORTUNITY FOR SIGNIFICANT AIRMASS RECOVER WILL CONTINUE TO
SHORTEN THIS AFTERNOON. WE'LL SEE HOW IT PANS OUT.

MAINTAIN POPS MONDAY INTO MONDAY NIGHT...WITH A GRADUAL SE SHIFT
WITH TIME AS A FRONT ENTERS INTO THE AREA MONDAY NIGHT. HAVE HIGH
CHANCE TO LIKELY POPS FOR SCT/NUMEROUS COVERAGE. POPS WILL
DIMINISH SIGNIFICANTLY AFTER MIDNIGHT MONDAY NIGHT WITH DRY
WEATHER FORECAST TUESDAY THROUGH TUESDAY NIGHT AS HIGH PRESSURE
BUILDS IN.

TEMPERATURES WILL CONTINUE TO BE A BLEND OF EXISTING NUMBERS AND
THE LATEST MODEL/MOS BLEND.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 207 PM CDT SUN MAY 17 2015

MEDIUM CONFIDENCE IN THE EXTENDED AT BEST. MODELS ARE STARTING TO
DIVERGE WITH THEIR SOLUTIONS.

THE FIRST SYSTEM APPEARS TO MOVE THROUGH MID WEEK AS A SURFACE LOW
TRACKS THROUGH OR JUST SOUTH OF THE FA. THE SOUTHERN TRACK HAS BEEN
THE PREFERRED BUT NOW THE 00Z SUN ECMWF HAS MOVING THROUGH THE FA.
EITHER WAY...WET OR DRY...ANY PRECIP WILL BE LIGHT AND SHOULD BE
ABSENT THUNDER ALTHOUGH A CLAP OR TWO WILL BE POSSIBLE. NO SEVERE
THREAT FOR THE MID WEEK SYSTEM. AS FOR THE WEEKEND IT TO IS A
LITTLE LESS CONFIDENT. BOTH THE LATEST GFS AND ECMWF HAVE A SYSTEM
COMING IN NO LATER THAN SUNDAY ALTHOUGH AS TYPICAL THE GFS IS
LITTLE FASTER. AT THIS TIME WILL ATTEMPT TO HOLD OFF ANY POPS
UNTIL AFTER MIDNIGHT SATURDAY NIGHT AND MAY END UP PUSHING IT BACK
UNTIL SUNDAY AFTER SUNRISE. LI'S GO NEGATIVE WITH CAPES OVER 1K
J/KG2 ON BOTH GFS AND ECMWF. HOWEVER THE FORECAST SOUNDING ARE NOT
THAT IMPRESSIVE AS FOR LOW LEVEL MOISTURE ALTHOUGH SATURATED
ALOFT. WILL MAKE FINAL CALL AFTER THE EXTENDED INIT AND
COLLABORATION ON TIMING FOR EACH SYSTEM. RIGHT NOW WILL REMAIN AS
CONSERVATIVE AS POSSIBLE WITH THE DURATION OF POPS.

AS FOR TEMPERATURES WILL LEAN TOWARD THE MUCH COOLER ECMWF WHICH IS
BELOW NORMAL EARLY IN THE EXTENDED WARMING TO NEAR NORMAL LATE IN
THE WEEKEND. THE GFS MOS IS RUNNING ABOUT 10 DEGREES ABOVE THE
AFOREMENTIONED.

&&

.AVIATION...
ISSUED AT 1204 PM CDT SUN MAY 17 2015

MVFR CIGS EAST OF THE MISSISSIPPI SHOULD IMPROVE AS A MESOSCALE
CONVECTIVE SYSTEM MOVES THROUGH AND SCOURS OUT THE LOW LEVELS FROM
WEST TO EAST. SOME LINGERING LOW CLOUDS POSSIBLE. GUSTY SOUTH
WINDS TO PERSIST THOUGH A LULL IS POSSIBLE WITH THE SHOWERS AND
ISOLATED THUNDERSTORMS MOVING THROUGH. TONIGHT...CONVECTIVE
CHANCES INCREASE ESPECIALLY SOUTHEAST OF A KEVV-KCGI-KPOF LINE.
WILL CARRY THIS POSSIBILITY ALONG WITH VARYING BASES GIVEN THE
PROSPECTS OF RAIN AND A PERSISTENT MOIST S/SW SURFACE-BOUNDARY
LAYER FLOW INTO MONDAY MORNING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ILZ075>078-
     080>094.

MO...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MOZ076-086-
     087-100-107>112-114.

IN...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR INZ081-082-
     085>088.

KY...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KYZ001>022.

&&
Hazardous weather outlook, May 17, 8:43 AM CST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
943 AM CDT SUN MAY 17 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-181000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-WHITE-
JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-HARDIN-
ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-
SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-
MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-
HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-TODD-PERRY MO-
BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-
SCOTT-MISSISSIPPI-NEW MADRID-
943 AM CDT SUN MAY 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST TODAY THROUGH
TONIGHT. A FEW ISOLATED STRONG TO MARGINALLY SEVERE STORMS CANNOT BE
RULED OUT. BEST CHANCE IS WEST OF AN EVANSVILLE INDIANA TO MURRAY
KENTUCKY LINE. HAIL...LOCALLY STRONG WINDS AND HEAVY RAIN WILL BE
THE PRIMARY HAZARDS. MOVEMENT OF THE ACTIVITY SHOULD BE NORTHEAST
AROUND 40 MPH.

INCREASING SOUTH TO SOUTHWEST WINDS MAY CAUSE PROBLEMS FOR AREA
BOATERS TODAY. SEE THE LAKE WIND ADVISORY FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY INTO MONDAY NIGHT. THUNDERSTORMS
ARE POSSIBLE FRIDAY NIGHT INTO SATURDAY IN PORTIONS OF SOUTHEAST
MISSOURI.  SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY AND TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Todd

When
May 17, 3:52 PM CST to 5:00 PM CST
Where
Todd County, 2.13 mi ENE of North Zion to 1.46 mi WNW of Pea Ridge
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.764, -87.136

Flash flooding occurred in Elkton. The parking lot of an auto dealership was flooded with several inches of water. Elk Fork was out of its banks and running across Highway 181 in Elkton. Dozens of roads were covered by water, including two main streets in Elkton. At least three roadways were temporarily closed, including Highway 475 west of town. A church was flooded in Elkton. The Kentucky mesonet site between Elkton and Trenton measured 1.73 inches during the afternoon.

Flash Flood, Christian

When
May 17, 3:55 PM CST to 5:00 PM CST
Where
Christian County, 1.98 mi SW of Pembroke to 2.07 mi WNW of Pembroke
Cause
Heavy Rain
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.757, -87.371

On the west side of Pembroke, a small creek rose out of its banks and came within four inches of entering a home. The residents were evacuated as a precaution. Running floodwaters crossed a main road into town.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570937, 570936.